Missouri, 2021

Damaging Winds in Missouri, August 8, 2021

August 8, 2021 · NWS LSX · 5 events in 5 counties and zones

An upper level system moved through the region, triggering showers and storms. Some of the storms became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level system moved through the region, triggering showers and storms. Some of the storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 8, 11:39 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 8, 11:39 AM CST, 2 hours 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1239 PM CDT Sun Aug 8 2021

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 310 AM CDT Sun Aug 8 2021

Key messages through Monday afternoon:

1) The potential for strong to severe thunderstorms remains elevated
across most of the area this afternoon and evening. Damaging wind
and large hail are the predominant threats, but flash flooding could
also be of concern.

2) Humidity will continue to build across the region Monday, which
could result in heat indices over 100F if lingering clouds and
convection do not hinder temperatures.

An upper-level trough, currently providing synoptic support to a
decaying MCS in eastern KS/western MO, will continue to propagate
east overnight and provide the focus for thunderstorms today. Latest
surface analysis shows a warm, humid airmass across most of the
Mississippi Valley, with sub-65F dewpoints at a premium. Southerly
low-level flow is beginning to strengthen in advance of the MCS and
amidst a tightening surface pressure gradient. Lingering clouds from
this morning's convection will work to restrict our high
temperatures today, despite stronger low-level winds, but we should
still reach the upper 80s/low-90s.

CAMs differ on the timing of CI and convective evolution, but it
appears that the majority of the storms should develop with the
passage of a vortmax through the CWA early this afternoon. There are
some indication of isolated CI ahead of the synoptic mid-level
forcing during the late morning, which may serve to destabilize the
cap in advance of the stronger storms. Most guidance continues to
produce elevated surface dewpoints and does not properly handle
diurnal mixing, but it is clear that more-than-sufficient SBCAPE
will be available to the forcing to produce scattered strong/severe
thunderstorms during the afternoon.

0-6km bulk shear appears slightly weaker among the current suite of
deterministic and HREF guidance, which could serve to limit
organized storm development and favor quick upscale growth. Mid-
level lapse rates of 6.5-7.0C/km, combined with the robust
updrafts expected from even a conservative CAPE estimate, could
pose an initial threat of both large hail and damaging wind.
However, with weak deep-layer shear, upscale growth should occur
quickly and the threat shifts more to damaging wind. This threat
extends across eastern MO and western IL, but the greatest concern
remains across central/northeast MO and west-central IL during
the afternoon and early evening.

As the initial synoptic forcing moves east and the base of the
shortwave crosses the CWA, the threat for severe storms should
transition to one for flash flooding. Guidance continues to
indicate that an outflow boundary will set up across part of the
area and provide the focus for training thunderstorms to cause
heavy rain for several hours. HREF probability-matched mean 3-hr
QPF highlight southeast MO for potentially 1"+/hr rain rates
Sunday evening through early Monday morning. However, there is
uncertainty as to where this boundary sets up, which could shift
this axis of heavy rain north or south accordingly. With IVT
values still expected to exceed the 90th climatological
percentile, aided by a 30- 35kt LLJ, plentiful moisture could
interact with this boundary and produce instances of flash
flooding for some across the area, with focus on southeast/south-
central MO.

The upper-level shortwave will begin to exit the area Monday
morning, pulling synoptic support for precipitation with it. Some
guidance is more sluggish in clearing the shortwave, and if
convective activity can sustain itself through the night along the
nose of the LLJ, it could help reinvigorate showers and storms
Monday. While bulk shear looks a bit more robust later Monday
morning across southwest/west-central IL, the quality of the airmass
is in question after the activity overnight. Given this, while an
isolated strong storm cannot be ruled out before the system exits
the CWA, most of the robust convection should be east of us.
Decreasing clouds from west to east will help central MO warm a
degree or two higher than eastern MO and western IL, but we should
still reach at least the upper 80s areawide. At this point, the
greatest chance for 100F+ heat indices rests in central/northeast
MO, where warmer temperatures and higher humidity will overlap.

MRB

.LONG TERM...  (Monday Night through Saturday)
Issued at 310 AM CDT Sun Aug 8 2021

Key messages through the extended forecast period:

1) Elevated heat and humidity is possible through Thursday, with the
potential for dangerous heat indices across most of the area Tuesday.

2) Several rounds of energy, which should help spur daily threats
for thunderstorms, may eventually help push a weak cold front
through the area. This could bring a brief, but welcomed, respite
from heat concerns.

Upper-level ridging will build into the region Monday night, setting
up Tuesday to potentially be the warmest and most humid day of the
week. NAEFS and GEFS guidance point to 850mb temperatures near the
90th percentile, but surface humidity could help push heat indices
into the triple digits. However, Tuesday could also see convective
activity which would act against warmer temperatures. Deterministic
models are in agreement that a subtle shortwave will traverse the
northern portion of the area, which could spark thunderstorms.
Several sources of uncertainty remain, namely whether or not this
consensus of such a subtle feature is accurate and whether the
storms would occur after peak heating. With several consecutive
days featuring heat indices over 100F, a Heat Advisory is
certainly possible. However, my confidence regarding marginally-
high heat indices is low given the potential for convection to
restrict temperatures, as such no Heat Advisory was issued.

Several rounds of shortwave impulses traversing the base of a
longwave trough, modeled to set up across southern Canada, will help
to gradually push a boundary through the region later this week. As
such, the chance for precipitation remains non-zero during the
afternoon each day of the extended period as this energy interacts
with moisture on the warmer side of the boundary. WPC Cluster
Analysis depicts the uncertainty that exists with respect to the
upper-level flow pattern late this week. One cluster, which
represent nearly one-third of the members, has a more expansive
ridge across most of the CONUS, restricting cooler air to the north.
As of now, the forecast reflects a gradual but notable cooldown
compared to recent conditions.

MRB

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1224 PM CDT Sun Aug 8 2021

Thunderstorms are expected to develop across the region this
afternoon and will likely affect all of the terminals between
20-24Z with IFR visibilities in heavy rainfal, MVFR or IFR
ceilings, wind gusts to 35 knots or higher, and possibly some
hail. Thunderstorms will continue into the evening hours before
diminshing overnight with generally dry and VFR conditions expect
late tonight into Monday morning. Only exception will be at KUIN
where low ceilings are expected to linger.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 8, 2:02 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
302 PM CDT Sun Aug 8 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-092015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
302 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely through tonight. A few of the thunderstorms
through this evening could be severe, with large hail and damaging
winds being the main threats. Locally heavy rainfall will also be
possible this afternoon into tonight, which could result in isolated
instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index readings will be in the 100 to 110 degree range over parts
of the area during the afternoon and early evening hours from Monday
into Thursday. A heat advisory is now in effect for much of the area
on Monday.

There is a chance for thunderstorms over portions of the area
from Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through tonight.

Britt

The radar

The St Louis radar (KLSX), 40 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 8, 2:18 PM CST
Where
Franklin County, 5 mi WSW of Washington
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
38.522, -91.085

Thunderstorm winds blew down several trees and tree limbs.

Thunderstorm Wind, Warren

When
August 8, 2:20 PM CST
Where
Warren County, 1.52 mi ENE of Concord Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.661, -91.106

Thunderstorm winds blew down several power lines between Hopewell and Marthasville.

Thunderstorm Wind, St. Charles

When
August 8, 2:38 PM CST
Where
St. Charles County, Flint Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.850, -90.870

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, Jefferson

When
August 8, 2:56 PM CST
Where
Jefferson County, De Soto
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
38.150, -90.570

Thunderstorm winds blew down a tree onto power lines.

Thunderstorm Wind, St. Louis

When
August 8, 3:05 PM CST to 3:20 PM CST
Where
St. Louis County, Frontenac to Hazelwood
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.630, -90.420

A swath of damaging winds moved across the central portions of St. Louis County. Several trees were blown down N. Forty Drive just north of Frontenac. Also, several large tree limbs were blown down in Overland and St. Ann, as well as, Hazelwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979061, 979062, 979063, 979064, 979065.